(continued)
Ask the Pharmacist
by Ron & Marla Chapleau

February 27, 2017
www.saugeentimes.com
www.kincardinetimes.com

Health

To Comment on this article Click Here

Q) I heard the name of my stomach medication on the news this week, but didn’t catch the rest of the details. What’s the big deal?

A) Most mainstream media sites earlier this week broadcast the latest findings on the group of stomach acid lowering drugs known as the proton pump inhibitors (PPI’s).

These drugs seem to hit the front page on an annual basis not just because we are finding new “issues” with them but even more so because, as a class, they are amongst the most heavily prescribed. Some PPI’s are now available without the need for a doctor’s prescription.

The members of this family include such drugs as omeprazole (Losec), pantoprazole (Tecta and Pantoloc), rabeprazole (Pariet), lansoprazole (Prevacid), esomeprazole (Nexium) and dexlansoprazole (Dexilant). They are prescribed to treat conditions affecting the stomach that involve an excess of acid.

They have become the drugs of choice to treat such common conditions as ulcers, GERD (gastro-esophageal reflux disease otherwise known as heartburn), bloating, gas and the list goes on. Rather than trying a weaker but safer drug first, we tend to favour starting with the strongest choice (perhaps incorrectly) with the PPI.

In the last couple of years, these drugs have generated unfavourable press as they were found to increase the risk of suffering from medical conditions such as pneumonia, an intestinal infection known as clostridium difficile, osteoporosis, low levels of vitamin B12 and magnesium as well as dementia (which was discussed about a year ago). Despite these potential adverse effects, their use continues virtually unabated.

The latest findings come from a study conducted out of the University of Washington. Here 125,000 American new PPI users were compared to approximately 18,000 new users of the older class of acid suppression drugs known as the H2-antagonists (these are drugs such as ranitidine/ Zantac and famotidine/ Pepcid) over a five year period.

 At the end of the study, the researchers found that the PPI users had a 20% greater risk of developing chronic kidney disease than the H2-antagonist users. This was despite the fact that many of these same patients showed no signs of an acute kidney injury (such as decreased urination, swelling in the ankles, feet or lower leg or nausea) that would typically tip off a doctor that their patient’s kidneys were being damaged.

 In other words, it appears that rarely, the PPI’s can erode kidney function very minimally and very gradually over time making it very difficult for physicians to spot unless they happen to do blood work to assess kidney function which is not necessarily routinely done.

While this study does not prove causation (i.e. we know there is a connection between PPI’s and decreased kidney function but we cannot for certain say that the PPI’s caused this to happen), it does correlate with other studies done in the last couple of years that also showed an increased risk of adverse effects on the kidneys in patients using PPI’s.

While all the side effects I have mentioned here all occur rarely to very rarely, and that these drugs are still considered very safe, experts are encouraging more patients explore with their health care team regarding the possibility of getting off of these drugs.

Click the orange arrow to read the second column

There is a feeling amongst some experts that many people (although certainly not all) can get off these drugs through the use of lifestyle changes (particularly eating habits obviously) and switching to an H2-antagonist if necessary.

When coming off a PPI, abruptly stopping them can lead to what is termed a rebound effect whereby the body suddenly starts overproducing acid leading to patients deciding they need to stay on their drug, perhaps unnecessarily so. As such, PPI’s should be gradually tapered if they have been used regularly.  

Those of us with troublesome tummies need to address both our weight and our diets. A Western-style diet high in animal protein, saturated fat and refined carbohydrates and low in fibre has been linked to a loss of our microbiota (the term used to describe the many types of microbes that normally reside in our gut as a whole) diversity. This decrease in variety has been linked to many of the same symptoms we use the PPI’s to treat.

So the key is to start incorporating a more (note you don’t have to go vegan) plant based diet, but to do so gradually over time so that the bacterial cultures that reside within our intestines have a chance to slowly change over as well. A sudden change in diet is often associated with symptoms of nausea, gas and bloating since the bacteria is incapable of dealing with the sudden surge in fibre causing many to stop what could be life-bettering modifications to their eating habits.

The long and short of this article is that while some people will do everything right and still need to take a PPI (and a reminder that excessive acid is associated with negative consequences of its own such as esophageal cancer, gastritis and ulcers to name three) many can eventually either get off these drugs or turn them into an occasional use drug with a little instruction and a few worthy lifestyle alterations.

-------------------------------------------------------

For more information about this or any other health related questions, contact the pharmacist at Gordon Pharmasave, Your Health Destination in Port Elgin and Kincardine.



Survey  Saugeen Times Read More
Survey Kincardine Read More
Survey  Walkerton News Read More

Click on the ads for more information

 
for world news, books, sports, movies ...

Tuesday, February 28, 2017